Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 506, NWS Birmingham, AL

October 6, 2000Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 6, 2000, 6:11 AM CDT for Jefferson County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2000, 6:11 AM CDT (11:11 UTC)
Expired
Oct 6, 2000, 6:45 AM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 061113
SVRBHM
ALC073-061145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 AM CDT FRI OCT 6 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA

* UNTIL 645 AM CDT

* AT 609 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BESSEMER...MOVING EAST AT b35
  MPH.  THIS STORM WILL PRODUCE STRONG...POTENTIALLY DAMAGING WINDS
  AS IT MOVES ACROSS I 459 INTO THE HOOVER AREA THROUGH 645 AM.


NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:10 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 6, 3:10 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
310 AM CDT FRI OCT 06 2000

THE DAY OF BIG CHANGE IS AT HAND. CURRENTLY CONVECTION FIRING ALONG
FRONT IN NORTH CENTRAL MS...ALSO SCT CONVECTION OVER NORTH AND
CENTRAL AL. THIS TREND SHOULD CONTINUE AS FRONT MOVES SOUTH. ALSO
NOTED...ELEVATED CONVECTION WELL BEHIND THE FRONT. THIS ALSO HAS BEEN
A TREND WITH THIS SYSTEM OVER THE PAST COUPLE OF DAYS.

MODELS IN DECENT AGREEMENT ON MASS FIELDS. NOTICED ETA/AVN A LITTLE
SLOW WITH THE LOCATION OF THE FRONT...SO WILL STAY ABOUT 1 TO 2 HRS
AHEAD OF THEIR POSITION. ONCE AGAIN...850 WINDS AND MOISTURE
CONVERGENCE SEEM TO BE MORE FAVORABLE FOR MAINTAINING GOOD
CONVECTION OVER THE WESTERN AND SOUTHWESTERN PART OF THE STATE EARLY
TODAY...THEN OVER THE SOUTHERN AREAS LATER. INSTABILITY IS
WEAK...BUT WITH THE STRONG COLD AIR ADV AND DECENT DYNAMICS SHOULD
CONTINUE TO SEE THUNDERSTORMS. ALSO...AS THE FRONT MOVES THROUGH THE
FA...THE 250MB JET HAS FA UNDER THE RIGHT ENTRANCE REGION/WITH GOOD
VALUES OF DIV. WITH THESE FEATURES COMING TOGETHER AND WITH CURRENT
ONGOING CONVECTION...HAVE GOOD CONFIDENCE IN RAIN CHANCES.

CURRENTLY SFC HIGH IS 1035 MB...IMPRESSIVE. THIS HIGH WILL CONTINUE
TO BUILD AND MAX OUT AT ~1045 MB...MORE IMPRESSIVE. WITH THIS
SAID...TIGHT PRESSURE GRADIENT WILL BE IN PLACE. SHOULD SEE SFC
WINDS...ON FRIDAY 15 TO 20 MPH WITH HIGHER GUSTS. THIS WILL MAINLY
BE OVER NORTH AND CENTRAL ZONES. ON SATURDAY...THOSE CONDITIONS WILL
CONTINUE NORTH AND CENTRAL...BUT WILL ALSO BEGIN TO AFFECT SOUTHERN
AREAS. WITH THIS SAID...WILL MENTION CAUTION ON AREA LAKES.

NEXT PROBLEM WILL BE TEMPS. MAINLY WITH WINDS STAYING UP...KEEPING
TEMPS A LITTLE WARMER THAN GUIDANCE. OTHER FACTORS COULD BE THE
AMOUNT OF RAIN (WET SOIL) AND THE DISSIPATION OF CLOUDS.

PRELIMINARY NUMBERS

HSV TN 070/045 058/039 057 84610
BHM TN 076/050 064/043 059 84720
MGM TN 080/058 068/046 06;2 84641

.BHM...NONE.

84

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.